Maine, 2017

Damaging Wind in Maine, July 18, 2017

July 18, 2017 · NWS GYX · 1 event in 1 county or zone

A departing upper-level trough produced enough instability for scattered afternoon convection in the mountains of Maine during the afternoon of July 18th. One isolated cell became severe producing wind damage in Kingfield.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A departing upper-level trough produced enough instability for scattered afternoon convection in the mountains of Maine during the afternoon of July 18th. One isolated cell became severe producing wind damage in Kingfield.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 1:52 PM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 18, 1:52 PM EST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Gray ME
252 PM EDT Tue Jul 18 2017

.SYNOPSIS...
Weak high pressure will build over the region tonight. A cold
front will approach from the northwest on Wednesday and will
drop south through the region Wednesday night. A shallow ridge
of high pressure will build over the area on Thursday. Another
weak cold front will drop south through the region on Friday
followed by a secondary cold front Friday night. High pressure
will build in from the northwest on Saturday and will crest over
the region Saturday night.

&&

.NEAR TERM /THROUGH TONIGHT/...
Isolated showers and a few thunderstorms will gradually fade
away through the remainder of the afternoon as drier air pushes
in from the west. Expect inland areas to see just partly cloudy
skies this evening before extensive valley fog develops in the
usual locations. Moist onshore flow will continue and looking
for ocean stratus to develop this evening in coastal and
southern interior sections at some point during the evening...
mainly from Portland eastward. Lows will range from the mid 50s
to lower 60s north and mid to upper 60s south.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Shallow ridge of high pressure will build over the region on
Wednesday. Westerly flow will send temperatures soaring under
mostly sunny skies. Morning fog will quickly burn off but ocean
stratus may take much of the morning to clear especially in
midcoast Maine. Highs will generally range through the 80s with
lower to mid 90s in southern New Hampshire and extreme southwest
Maine.

Weak cold front will drop south through the region Wednesday
night will little fanfare other than a few passing clouds. Lows
will range from the upper 50s north to the upper 60s south.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Extended forecast continues with the general theme of trofiness
trying to hang around the Northeast. This will promote a series
of fast moving s/wv trofs to move thru the region thru the
weekend. Thu looks to be a day in the wake of one wave...and wx
should be more or less fair but warm. Again Fri another weak
wave looks to pass thru the area...but confidence is low on
timing. That will have a large impact on both thunderstorm
chances and how hot it gets. With lingering moisture some heat
index values in Srn NH may push 95 degrees. More showers/storms
are possible Sat afternoon...along with continued heat and
humidity for Srn zones. We will have to keep an eye on heat
index values once again...to see if heat advisory criteria may
be met. The strongest wave looks to be Sun/Mon...with deeper SW
flow aloft and stronger forcing along the boundary. I kept
likely PoP confined to this time period.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...Areas of IFR/LIFR ceilings/vsby developing
overnight...especially in valleys and coastal locations.
Gradually becoming VFR Wednesday morning. VFR Wednesday night.

Long Term...Generally VFR conditions to prevail thru the
weekend. Some marine fog/stratus is possible ahead of
approaching fronts...but confidence is low in occurrence. There
will be a series of frontal boundaries that will cross the area
thru Sun...with a threat for TEMPO MVFR conditions in SHRA/TSRA.

&&

.MARINE...
Short Term...no flags.

Long Term...Winds and seas are expected to remain below SCA
thresholds.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

Sinsabaugh/Legro
Hazardous weather outlook, Jul 18, 2:03 PM EST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
303 PM EDT Tue Jul 18 2017

MEZ007>009-012>014-018>028-NHZ001>015-191915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
303 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Widely scattered thunderstorms will continue into the evening. Some
of the stronger storms may contain small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A return to warmer and more humid weather is expected for the latter
half of the week. Temperatures across southern parts of New Hampshire
and southwestern Maine may approach 90...with heat index values near
95 at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-191915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
303 PM EDT Tue Jul 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 18, 1:32 PM EST, 2 hours 8 minutes before
Special Weather Statement
National Weather Service Gray ME
232 PM EDT TUE JUL 18 2017

MEZ009-181900-
Central Somerset-
232 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 232 PM EDT, a strong thunderstorm was located 9 miles northwest of
Rockwood, or 19 miles northeast of Jackman, moving southeast at 10
mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockwood Strip, Soldiertown, Misery Gore, Sandwich Academy Grant,
Taunton And Raynham Academy Grant, Brassua, Tomhegan, Misery,
Sapling, Alder Brook, Chase Stream, Town Of Thorndike, Pittston
Academy Grant and Plymouth.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4578 6973 4577 6972 4576 6972 4575 6973
      4576 6976 4577 6978 4574 6979 4574 6981
      4569 6978 4567 6974 4565 6973 4566 6970
      4564 6970 4552 6990 4581 7011 4587 6991
TIME...MOT...LOC 1832Z 318DEG 10KT 4576 6991

Legro
Special weather statement, Jul 18, 1:51 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Gray ME
251 PM EDT TUE JUL 18 2017

MEZ008-009-181915-
Northern Franklin-Central Somerset-
251 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET AND
CENTRAL FRANKLIN COUNTIES...

At 251 PM EDT, a strong thunderstorm was located 14 miles north of
Carrabassett Valley, or 15 miles east of Eustis, moving southeast at
15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kingfield, Carrabassett Valley, Caratunk Plantation, Dead River,
Pierce Pond, Carrying Place, Flagstaff, Bigelow, Wyman, Highland
Plantation, King And Bartlett, Mount Abram, The Forks Plantation,
Pleasant Ridge Plantation and West Fork Plantation.

This also includes...
  The Bigelows, West Carry Pond, Middle Carry Pond, East Carry Pond,
and Pierce Pond.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4522 6982 4499 7029 4532 7044 4540 7015
TIME...MOT...LOC 1851Z 316DEG 15KT 4529 7018

Legro
Special weather statement, Jul 18, 1:56 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Gray ME
256 PM EDT TUE JUL 18 2017

MEZ012-019-181945-
Southern Oxford-Interior Cumberland-
256 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CUMBERLAND
COUNTY...

At 255 PM EDT, a strong thunderstorm was located over Bridgton,
moving southeast at 10 mph.

Dime size hail is possible with this storm.

This storm will be near...
  Naples around 325 PM EDT.

Other locations impacted by this storm include Casco, Sebago,
Harrison, Denmark and Otisfield.

This also includes...
  Long Lake.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4401 7082 4413 7074 4400 7048 4386 7060
TIME...MOT...LOC 1855Z 303DEG 10KT 4404 7072

EJS
Special weather statement, Jul 18, 2:16 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Gray ME
316 PM EDT TUE JUL 18 2017

MEZ008-009-181945-
Northern Franklin-Central Somerset-
316 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SOMERSET AND
CENTRAL FRANKLIN COUNTIES...

At 316 PM EDT, a strong thunderstorm was located 10 miles north of
Carrabassett Valley, or 14 miles east of Eustis, moving southeast at
15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kingfield, Carrabassett Valley, Caratunk Plantation, Dead River,
Pierce Pond, Carrying Place, Flagstaff, Bigelow, Pleasant Ridge
Plantation, Highland Plantation, Wyman, Mount Abram, King And
Bartlett, Moscow, Lexington, Bald Mountain, The Forks Plantation and
Mayfield.

This also includes...
  Sugarloaf Mountain, The Bigelows, West Carry Pond, Middle Carry
Pond, and East Carry Pond.

LAT...LON 4531 7042 4535 7017 4516 6974 4497 7031
TIME...MOT...LOC 1916Z 307DEG 15KT 4523 7018

Legro
Special weather statement, Jul 18, 2:45 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Gray ME
345 PM EDT TUE JUL 18 2017

MEZ019-020-024-025-182015-
Androscoggin-Interior Cumberland-Coastal Cumberland-Sagadahoc-
345 PM EDT TUE JUL 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ANDROSCOGGIN AND
CENTRAL CUMBERLAND COUNTIES...

At 345 PM EDT, a strong thunderstorm was located near Mechanic Falls,
moving southeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lewiston, Mechanic Falls, Freeport, Gray, Yarmouth, Raymond, Lisbon,
Durham, Casco, Bowdoin, New Gloucester, Pownal, Poland, Minot, North
Yarmouth and Sabattus.

This includes the following highways...
 Interstate 295 near mile marker 18.
 Interstate 95 between mile markers 65 and 83.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4380 7016 4402 7053 4404 7051 4404 7050
      4402 7047 4406 7048 4413 7041 4405 7001
TIME...MOT...LOC 1945Z 294DEG 17KT 4403 7039

Legro

The radar

The Portland,ME radar (KGYX), 119 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 18, 3:40 PM EST to 3:44 PM EST
Where
Franklin County, 0.69 mi N of Kingfield
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.960, -70.150

An isolated severe thunderstorm downed trees in Kingfield.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2017Every state in 2017This day in weather historyWarnings in Maine, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712910.